South Dakota, 2013

Flash Flood and Damaging Winds in South Dakota, July 13 to 14, 2013

July 13 to 14, 2013 · NWS ABR · 4 events in 2 counties and zones

A line of storms moving across north central South Dakota during the early morning hours on the 14th became heavy rainfall producing thunderstorms for northeastern South Dakota. Rainfall amounts of 2 to 5 inches caused mainly localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A line of storms moving across north central South Dakota during the early morning hours on the 14th became heavy rainfall producing thunderstorms for northeastern South Dakota. Rainfall amounts of 2 to 5 inches caused mainly localized flooding. However in Grant County, a 20 foot wide by 17 foot deep culvert on 468th Avenue in Twin Brooks was washed away by flash flooding. The Grant County Highway Department said fixing the culvert would cost more than $40,000 dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 13, 11:21 PM CST, 38 minutes earlier.

Area forecast discussion, Jul 13, 11:21 PM CST, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1221 AM CDT SUN JUL 14 2013

.UPDATE...
AVIATION DISCUSSION HAS BEEN UPDATED FOR THE 06Z TAF ISSUANCE.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH TUESDAY MORNING

VERY MOIST...UNSTABLE ATMOSPHERE OVER THE REGION THIS AFTERNOON.
WIDESPREAD CUMULUS FIELD EXTENDS FROM FARGO DOWN TO
ABERDEEN...PIERRE...AND CONTINUES WEST INTO WESTERN SD. IN EASTERN
SD...CAPE VALUES ARE PUSHING 2500 J/KG WHILE FARTHER WEST WE ARE
SEEING BETTER SHEAR...SO THE STORM ENVIRONMENT VARIES QUITE A BIT
FROM ONE END OF THE STATE TO THE OTHER. WE ARE LACKING FORCING
ALOFT AS THE FLOW AT 500HPA IS GENERALLY SOUTHWESTERLY AND ZONAL.
H7 TEMPERATURES RANGE BETWEEN +10 AND +13C...THOUGH WE ARE ALREADY
SEEING SOME WEAK VERTICAL DEVELOPMENT IN THE CUMULUS OVERHEAD. NOT
A SURPRISE AS 3PM READING IS 88F WITH A DEWPOINT OF 74F.
THUS...WILL GO WITH DECENT POPS LATE THIS AFTERNOON.
OVERNIGHT...LOW LEVEL JET WILL SET UP MAINLY SOUTH AND EAST OF THE
CWA...THOUGH CONVERGENCE IS MAXIMIZED ACROSS SOUTHEAST COUNTIES.
WITH +2 TO +3 SDEV PWATS AND SLOW STORM MOTION...WILL CONTINUE
MENTION OF HEAVY RAIN. THE JET WEAKENS AND CURVES MORE EAST BY
MORNING...PUSHING CONVECTION WITH IT EAST AS WELL.

MONSOON MOISTURE IN THE MID LEVELS WILL CONTINUE TO PULL IN FROM
THE SOUTHWEST FOR SUNDAY...SO DESPITE PUSH OF DRIER AIR THAT
BEGINS TO MOVE IN FROM THE SOUTHEAST...WILL CONTINUE MENTION OF
THUNDERSTORMS. MONSOON MOISTURE WILL BE CUT OFF BY EARLY MONDAY.

.LONG TERM...TUESDAY THROUGH SATURDAY
LONG RANGE MODELS REMAIN IN FAIRLY CONSISTENT AGREEMENT WITH
UPPER PATTERN THROUGH NEXT WEEK. 500HPA HIGH PRESSURE SYSTEM
RETRO- GRADES TO THE WEST THROUGH THE MIDDLE OF THE
WEEK...BASICALLY CUTTING OFF ANY RETURN MOISTURE OUT OF THE GULF.
500HPA HEIGHTS CLIMB SLIGHTLY THROUGH THE END OF THE WEEK...SO
TEMPS SHOULD BE NEAR NORMAL TO PERHAPS SLIGHTLY ABOVE NORMAL FOR
THIS TIME OF YEAR.

BY THURSDAY...UPPER FLOW BEGINS TO BUCKLE SLIGHTLY...WITH A MORE
NW FLOW SETTING UP OVER CWA...AND MODELS BEGINNING TO SHOW MORE
S/W ACTIVITY TRANSLATING OVER THE AREA. ABILITY TO DEFINE ANY
SINGLE 700HPA OR 500HPA WAVE AS THE MAIN PCPN PRODUCER DIFFICULT
AT BEST AT THIS TIME. CONTINUED ALL BLEND THINKING OF SLIGHT
CHC/LOW CHC POPS AT THE END OF THE WEEK.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

MAINLY VFR CONDITIONS ARE EXPECTED THROUGH 10Z. AS A TROUGH SLIDES
THROUGH THE DAKOTAS THUNDERSTORMS WILL IMPACT KMBG. STORMS MAY
ALSO AFFECT THE OTHER TAF SITES BUT TIMING IS STILL TOO DIFFICULT
TO DETERMINE.

WITH ABUNDANT LOW LEVEL MOISTURE AND LIGHT WINDS...LOOK FOR SCT
MVFR VSBYS/CIGS DUE TO FOG ACROSS THE KABR AND KATY TERMINALS AFTER
10Z SUNDAY. MVFR CONDITIONS MAY STICK AROUND AND AFFECT
KABR/KATY/KMBG THROUGH MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TDK
SHORT TERM...CONNELLY
LONG TERM...HINTZ
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 13, 3:05 AM CST, 20 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
405 AM CDT SAT JUL 13 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-140915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
405 AM CDT SAT JUL 13 2013 /305 AM MDT SAT JUL 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY WITH THE
MAIN THREAT BRING SMALL HAIL AND GUSTY WINDS. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

THERE IS A BETTER CHANCE FOR THUNDERSTORMS LATER TONIGHT. SOME
THUNDERSTORMS OVER CENTRAL SOUTH DAKOTA COULD BECOME SEVERE WITH
DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINFALL CAN BE EXPECTED
FOR THE INTERSTATE 29 CORRIDOR LATER TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY. SEVERE STORMS ARE NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 13, 11:24 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1224 AM CDT SUN JUL 14 2013

SDZ003-004-009-015-140630-
CAMPBELL-CORSON-DEWEY-WALWORTH-
1124 PM MDT SAT JUL 13 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
CORSON...NORTHEASTERN DEWEY...WESTERN CAMPBELL AND WESTERN WALWORTH
COUNTIES UNTIL 1230 AM MDT/130 AM CDT/...

AT 1119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
MCLAUGHLIN TO 7 MILES SOUTH OF LITTLE EAGLE TO 6 MILES NORTHEAST OF
WHITE HORSE...MOVING EAST AT 25 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE MAHTO...PROMISE...WAKPALA...
KENEL...GRAND RIVER CASINO...INDIAN MEMORIAL REC AREA...MOBRIDGE...
INDIAN CREEK REC AREA...POLLOCK...GLENHAM...SWAN CREEK REC AREA...
SELBY...MOUND CITY...HERREID AND AKASKA.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK

The radar

The Bismarck radar (KBIS), 138 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Walworth

When
July 13, 11:59 PM CST
Where
Walworth County, 0.48 mi W of (Y26)mobridge Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
45.550, -100.410

Thunderstorm Wind, Walworth

When
July 14, 12:10 AM CST
Where
Walworth County, 0.84 mi NW of Mobridge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.540, -100.440

Estimated wind gusts up to 60 mph were reported.

Thunderstorm Wind, Walworth

When
July 14, 12:47 AM CST
Where
Walworth County, Selby
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.500, -100.030

Estimated wind gusts of 60 mph were reported.

Flash Flood, Grant

When
July 14, 8:00 AM CST to 11:00 AM CST
Where
Grant County, 8.35 mi N of Hiland to 1.19 mi WNW of Marvin
Cause
Heavy Rain
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
45.300, -97.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468288, 468289, 468290, 468698.